Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 37, NWS Paducah, KY

May 6, 2018Lyon County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at May 6, 2018, 2:01 PM CDT for Lyon County, Kentucky. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 2018, 2:01 PM CDT (19:01 UTC)
Expired
May 6, 2018, 2:34 PM CDT
In force
33 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lyon County, KY

The radar

The Paducah radar (KPAH), 61 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 7.0 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2214 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 1:10 PM CDT, 51 minutes earlier.

Area forecast discussion, May 6, 1:10 PM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
110 PM CDT Sun May 6 2018

.SHORT TERM...(Today through Tuesday night)
Issued at 348 AM CDT Sun May 6 2018

Generally clear skies this morning will give way to increasing
clouds from the northwest this afternoon as a cold front dips
southeast from the Midwest states. The front will not have much
dynamic support aloft, and return flow of low level moisture
ahead of the advancing front will be little to nil s sfc winds
remain more westerly today. There may be enough instability around
Sunday afternoon/evening ahead of the front to support isolated
thunderstorm development, but expect any development to be limited
in coverage this afternoon and early tonight.

Cooler and drier air will filter in behind the front later
tonight and Monday as high pressure dips southeast into the Great
Lakes region. Despite an expected return to sunshine, northerly
breezes should hold afternoon high temps Monday a bit below
seasonal norms. Still, should be a quite pleasant day with highs
from near 70 to the mid 70s and very comfortable humidity levels.
After a chilly start to the day Tuesday, temperatures will
moderate up well into the 70s Tuesday afternoon as the high
pressure system begins to slowly pull off to the east.

.LONG TERM...(Wednesday through Saturday)
Issued at 348 AM CDT Sun May 6 2018

High confidence early on in the extended with decreasing confidence
later in the extended where pops are concerned.

On Wednesday we will have have a an open wave upper level trough
move through the region with a warm front as a surface reflection.
This will result in warm air advection showers starting in the
west during the day and spread eastward in the evening. We will
have a cap during the day but we have elevated instability as well
with K index values exceeding 30. Then we erode the cap in the
late day/evening time with CAPE's around 2k j/kg2 and LI's
exceeding -5. So will definitely include mentions of thunder. We
do have speed shear through the column but very little directional
shear at this time. Wet bulb and freezing level is just above 10k
feet so would not rule out at least small hail with any strong
storms. This system will exit the area Thursday. However a
trailing cold front is expected to stall along the northwest
periphery of the forecast area...keeping small chances of rain in
the area as we remain in the warm sector. Even though the chances
will be low thunder will remain possible mainly because we remain
in the warm sector. As for temperatures expect above normal highs
and lows through the extended.

&&

.AVIATION...
Issued at 110 PM CDT Sat May 5 2018

Though there will be some cloudiness around due to an approaching
cold front, VFR conditions are forecast for the next 24 hours. The
only possible exception may be brief vsby restrictions due to shower
or tstm activity in the late afternoon and early evening, mainly
over southernmost parts of southeastern MO and the Evansville Tri-
State region. At this time, "VCSH" wording was used in the KEVV/KOWB
TAFs to acknowledge this, due to the low probability of tstm
activity at a terminal. Westerly winds are expected to turn to the
north overnight with the frontal passage.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...GM
LONG TERM...KH
AVIATION...DB
Hazardous weather outlook, May 6, 5:05 AM CDT, 8 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
505 AM CDT Sun May 6 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-071000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
505 AM CDT Sun May 6 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible this afternoon and evening.
Locally heavy downpours and lightning would be the main
thunderstorm hazards.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorm chances return almost daily for the middle to latter
portion of next week. It now looks as though there will be some
chance for a few strong to severe storms during the period, with
the better chance coming on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

In the hours before

Special weather statement, May 6, 1:17 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Paducah KY
117 PM CDT SUN MAY 6 2018

ILZ094-061900-
Massac IL-
117 PM CDT SUN MAY 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR MASSAC COUNTY UNTIL 200 PM CDT...

At 116 PM CDT, Doppler radar was tracking a strong thunderstorm near
Metropolis, moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Paducah, Metropolis, Brookport, New Columbia and Joppa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3707 8854 3711 8861 3715 8870 3714 8873
      3718 8879 3723 8893 3730 8893 3732 8890
      3733 8890 3734 8871 3716 8849 3707 8849
TIME...MOT...LOC 1816Z 284DEG 13KT 3721 8867

07
Special weather statement, May 6, 1:27 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Paducah KY
127 PM CDT SUN MAY 6 2018

ILZ090-KYZ007-061900-
Pope IL-Livingston KY-
127 PM CDT SUN MAY 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN POPE AND CENTRAL
LIVINGSTON COUNTIES UNTIL 200 PM CDT...

At 127 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burna, or 11 miles northwest of Calvert City, moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Burna, Grand Rivers, Smithland and Hamletsburg.

LAT...LON 3700 8826 3704 8830 3706 8834 3707 8837
      3705 8844 3706 8851 3707 8850 3716 8849
      3730 8866 3725 8821 3709 8822 3708 8823
      3707 8822 3699 8823
TIME...MOT...LOC 1827Z 287DEG 14KT 3718 8846

07
Special weather statement, May 6, 1:49 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Paducah KY
149 PM CDT SUN MAY 6 2018

ILZ090-094-KYZ007-008-011>013-017-061945-
Massac IL-Pope IL-Marshall KY-Christian KY-Lyon KY-Livingston KY-
Caldwell KY-Trigg KY-
149 PM CDT SUN MAY 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MASSAC...SOUTHERN POPE...
LIVINGSTON...NORTHERN CHRISTIAN...CALDWELL...NORTHERN MARSHALL...
NORTHERN TRIGG AND LYON COUNTIES UNTIL 245 PM CDT...

At 149 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cobb, or near Dawson Springs, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Paducah, Princeton, Calvert City, Cadiz, Eddyville, Princeton In
Caldwell County, Crofton, Burna, Cobb, Ledbetter, Farmersville,
Rockcastle, Kuttawa, Fredonia, Grand Rivers, Smithland, Hawkins and
Hamletsburg.

LAT...LON 3685 8810 3694 8848 3702 8848 3703 8852
      3729 8865 3724 8820 3718 8822 3717 8819
      3713 8818 3718 8808 3723 8808 3719 8773
      3716 8770 3710 8752 3713 8749 3714 8734
      3691 8729
TIME...MOT...LOC 1849Z 292DEG 24KT 3710 8776

07
Local storm report, May 6, 2:01 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
201 PM CDT SUN MAY 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             4 NW METROPOLIS         37.19N 88.76W
05/06/2018  E0.75 INCH       MASSAC             IL   PUBLIC

            PEA TO DIME SIZED HAIL NEAR FRANKLIN SCHOOL AREA

&&

SP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 5:58 AM CDTDense Fog AdvisoryPAHChristian, Daviess, Hopkins, McLean, Muhlenberg, Todd3 hr
May 6, 1:27 PM CDTSpecial Weather StatementPAHLivingston33 min
May 6, 1:49 PM CDTSpecial Weather StatementPAHCaldwell, Livingston, Lyon56 min
May 6, 2:27 PM CDTSevere Thunderstorm WarningPAHChristian, Todd48 min
May 6, 2:33 PM CDTSpecial Weather StatementPAHTrigg42 min
May 6, 2:41 PM CDTSpecial Weather StatementPAHCaldwell49 min
May 6, 2:54 PM CDTSpecial Weather StatementPAHBallard, Calloway, Carlisle, Graves, Hickman, Lyon and 2 more66 min
May 6, 2:54 PM CDTSevere Thunderstorm WarningPAHLivingston, McCracken, Marshall36 min
May 6, 2:58 PM CDTSevere Thunderstorm WarningPAHTodd32 min
May 6, 3:28 PM CDTSevere Thunderstorm WarningPAHTodd18 min
May 6, 4:10 PM CDTSpecial Weather StatementPAHCalloway35 min
May 6, 1:17 PM CDTSpecial Weather StatementPAHMassac43 min
May 6, 4:55 PM CDTSpecial Weather StatementPAHPerry35 min
May 6, 5:25 PM CDTSpecial Weather StatementPAHCarter50 min
May 6, 6:12 PM CDTSpecial Weather StatementPAHRipley48 min
May 6, 6:21 PM CDTSpecial Weather StatementPAHStoddard39 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.